Viagra Taking Men May Turn Deaf

Men who take Pfizer's Viagra for erectile dysfunction are two times more prone to becoming deaf, revealed a new U. S. study, which strengthened the warning by Food and Drug Administration released in 2007.

When tested on mice, the high doses of Viagra have been shown to damage hearing in them. This study is based on a national sample of American men who are above 40 years of age, which found that more than 1 out of 6 men who did not take Viagra or the likes were deaf or hard of hearing.

Gerald McGwin, an Epidemiologist at the University of Alabama at Birmingham School of Public Health, shared that about one in three had hearing loss among those who took these kinds of drugs.

McGwin added that more research is still needed to confirm the results. Dr. James E. Saunders, an ear doctor with Dartmouth Hitchcock Medical Center in Lebanon revealed that the manufacturers of these drugs already include a "black box" warning about potential hearing loss on these products.

Saunders said, "Before the current paper the focus has always been on sudden hearing loss. This study suggests that maybe there are small incremental changes that occur over time".